What Is Kadian? Risks of Addiction and Abuse
Kadian is the brand name for an extended-release formula of morphine. Originally, morphine was a reliable pain reliever, but it only worked for a short time. Kadian is one of the first extended-release versions, presenting another form of opioid that may work better for some people who have serious pain from chronic diseases. The drug was approved by the Food and Drug Administration to treat severe pain, most often at the end of life. However, like other potent opioid medications, including OxyContin and fentanyl, Kadian is now subject to addiction and abuse.
What Is Kadian?
In order to help people manage chronic pain from serious, long-lasting medical conditions, Kadian is designed to be time-released. One dose allows up to 24 hours of pain relief, which means that people who suffer serious pain from diseases like cancer do not have to take pills every four or six hours; instead, they can focus on other aspects of treatment, living their lives, and developing a daily routine. However, this means that Kadian has a lot of morphine in one dose; if the time-release additives are tampered with or bypassed – for example, by crushing and snorting a capsule, or dissolving it into water and then injecting it into a vein – it can lead to an intense euphoria like that caused by heroin but even stronger. It can also rapidly cause an overdose.
The Drug Enforcement Administration notes that this medicine is Schedule II; while Kadian has a legitimate medical use, it is also highly addictive, so it must be regulated as other opioid drugs are in the US. Like other opioids, Kadian helps with analgesia, or pain relief, and sedation. However, it can also cause serious side effects, especially when taken for a long time or at high doses for nonmedical reasons. Kadian is not designed to treat sudden, breakthrough pain.
Is Kadian Addictive?
Yes, like any opioid, Kadian can be addictive. Unlike other opioid drugs, especially Percocet or Vicodin, it is not likely to be a “gateway drug” for people to become addicted to; this is because of the limited, high-pain population that receives prescriptions for Kadian. The drug has very limited use, and it is rarely prescribed legitimately. However, because it is such a potent medicine, the drug has made its way to the black market, along with other powerful chronic pain opioids like fentanyl and OxyContin. People who already struggle with opioid addiction, and who have developed a tolerance to other, lower-dose drugs, are more likely to abuse Kadian.
Kadian is addictive because it binds with opioid receptors in the brain. While this means it primarily acts on pain – so the drug stops the body from feeling pain – it also creates a pleasurable sensation by releasing dopamine. The opioid receptors in the brain typically use naturally produced opioids to release dopamine and make the person feel better temporarily after an injury. However, manufactured opioids can create an intense euphoria that can lead to addiction for some.
Kadian’s Short-Term Effects
Kadian can cause short-term effects and side effects. Some of these include:
- Drowsiness or fatigue
- Stomach pain or cramping
- Dry mouth
- Nervousness or restlessness
- Mood swings, irritability, or depression
- Small pupils (a sign of intoxication)
- Trouble urinating
Several short-term side effects, like euphoria and relaxation, may be pleasant. However, these are short-lived, compared to the negative side effects. Problems like constipation, mood changes, and cravings are more serious if a person abuses Kadian for recreational reasons.
Long-Term Effects from Kadian Abuse
Kadian can cause immediate effects, but if it is abused chronically for a long time, it can also cause serious physical side effects that last for a long time. These include:
- Chronic constipation
- Decreased libido
- Physical dependence on the drug
- Tolerance to painkillers
Interactions with Other Drugs and Conditions
Kadian, like other versions of morphine, interacts badly with other central nervous system depressants. In particular, people taking Kadian should be cautious about drinking alcohol or taking benzodiazepines, either as prescribed or for nonmedical reasons. Recreational mixing of drugs like CNS depressants can cause dangerous reductions in breathing rate, heart rate, blood pressure, and oxygen reaching the brain. It may also lead to liver or kidney damage, especially when alcohol and Kadian are mixed. Sedative-hypnotics, barbiturates, and marijuana could all mix poorly with Kadian as well.
People with pre-existing kidney or liver trouble are more likely to suffer worsening of these conditions if they take Kadian, even as prescribed. However, recreational abuse of Kadian could make these conditions much worse, much faster.
Antidepressants in the MAO Inhibitor family can dangerously intensify the effects of Kadian, making overdose more likely.
Tampering with Kadian to bypass the time-release aspects of the drug makes overdose much more likely. Symptoms of overdose include:
- Constricted pupils
- Stupor (being awake but unresponsive)
- Falling unconscious
- Physical weakness or muscle flaccidness
- Cold or clammy skin
- Blue-tinted skin around the nose, mouth, and fingertips
- Somnolence, or extreme fatigue
- Respiratory depression, breathing irregularity, or shallow breathing
- Reduced heart rate and blood pressure
It is possible for people who have a prescription for Kadian to overdose on the medication, and people who abuse the drug orally can suffer an overdose in spite of the time-release properties; this means that emergency responders must keep the individual under observation for at least 24 hours while Kadian exits the individual’s system.
People who abuse Kadian in other ways may suffer an overdose more quickly, although if they receive timely, appropriate emergency medical treatment, they can survive. If Kadian alone is the cause of the overdose, naloxone can temporarily stop the symptoms. This is important for people who need emergency medical treatment; however, naloxone is not a replacement for getting help in a hospital. It is important to call 911 immediately for a person who may be overdosing on Kadian.
Withdrawal from Kadian
Like other opioids, Kadian withdrawal can lead to side effects mimicking the flu or a cold. They can be very uncomfortable, but they are not life-threatening. However, the intensity can potentially lead to relapse and overdose, so it is important to receive help from a medical professional to safely detox.
Because Kadian is a time-release medicine, abusing the drug likely means that high doses of this potent substance enter the body all at once. People who abuse opioid drugs this strong are more likely to develop post-acute withdrawal syndrome and struggle with symptoms for a long time. This is another reason it is important to get help from a medical professional to safely withdraw from the substance.
Withdrawal symptoms include:
- Watery eyes
- Runny nose
- Excessive yawning
- Fever-like chills
- Muscle pain
- Pupil dilation
- Other aches and pains
- Irritability and mood swings
- Physical weakness
- Abdominal cramps
- Nausea and vomiting
- High blood pressure
- Rapid breathing
- Rapid heartbeat
A person who undergoes withdrawal from Kadian may also experience hyperalgia, or an increased sensation of pain. The brain does not understand how to relieve pain on its own, so the body may become more sensitive to some withdrawal sensations, especially the early ones that involve muscle aches, joint pain, or headache. While this symptom will likely pass, an increased sensitivity to pain should be a symptom doctors watch for in patients who undergo Kadian withdrawal. This condition can be treated with small, monitored doses of over-the-counter painkillers.
Get Professional Help
Although some medical professionals are examining whether or not Kadian can be used as a tapering medication to help people struggling with heroin or fentanyl addiction, it is also a drug of abuse on its own. It is important to only take Kadian for specific conditions, if a doctor prescribes it, and with a doctor’s supervision.
People who struggle with Kadian addiction need professional help due to the strength of the drug. Medically monitored withdrawal, which is likely to involve tapering the drug slowly until the body no longer needs it or replacement medications, is the first step in the process. Detox should always be followed by a complete rehabilitation program, where clients will learn to understand the root causes of the addiction, address problematic behaviors, and maintain sobriety.